Drought, Irion
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Irion forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
Very little rainfall resulted in drought conditions returning to West Central Texas. Warm and windy days without rain continued to dry out soils.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Very little rainfall resulted in drought conditions returning to West Central Texas. Warm and windy days without rain continued to dry out soils. Burn bans remained in effect in most counties. Some hay fields were being tilled to aerate the soils, large amounts of damage to wheat and other small grain crops from the extremely cold temperatures and dry conditions became evident, very little pasture grass was greening up, livestock remained in fair condition with ongoing supplemental feeding.
The Keetch-Byrum Drought Index was in the 500 TO 700 range. The 400 to 600 range is typical of late summer and early fall. In this range, lower litter and duff layers contribute to fire intensity and will burn actively. The 600 to 800 range is often associated with more severe drought with increased wildfire occurrence. Intense, deep burning fires with significant downwind spotting can be expected.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 31, 10:30 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1030 PM CST MON JAN 31 2011 .AVIATION... /06Z UPDATE/ A COMPLEX WEATHER SITUATION WILL CONTINUE TO DEVELOP OVER MUCH OF WEST CENTRAL TEXAS THROUGH TONIGHT AND INTO THE MORNING HOURS. A STRONG COLD FRONT HAS MOVED THROUGH MOST OF WEST CENTRAL TEXAS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND BEHIND THE FRONT. A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL. TEMPERATURES WILL QUICKLY DROP BEHIND THE FRONT WITH PRECIPITATION TRANSITIONING TO A MIX OF SLEET/SNOW/FREEZING RAIN WITH WINDS NORTH AT 20 TO 25 KNOTS...WITH HIGHER GUSTS. THE TRANSITION WILL OCCUR FIRST ACROSS THE BIG COUNTRY AROUND 06Z AND THEN ACROSS THE CONCHO VALLEY BETWEEN 08Z AND 09Z. MOST AREAS WILL TRANSITION TO MOSTLY SNOW BETWEEN 11Z AND 12Z. PRECIPITATION SHOULD MOVE EAST OF THE AREA BETWEEN 15Z AND 18Z...WITH SOME LIGHT SNOW LINGERING INTO TUESDAY AFTERNOON. PRECIPITATION MAY REDUCE VISIBILITIES TO IFR OR LIFR THROUGH MID MORNING TUESDAY...BEFORE CONDITIONS IMPROVE BY TUESDAY AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 68 20 20 7 18 / 10 100 50 10 10 SAN ANGELO 75 23 24 9 21 / 10 80 40 10 10 JUNCTION 77 34 34 13 26 / 10 60 20 10 0 && .SJT WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR THE FOLLOWING ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...FISHER... HASKELL...IRION...JONES...MCCULLOCH...NOLAN...RUNNELS...SAN SABA...SHACKELFORD...STERLING...TAYLOR...THROCKMORTON...TOM GREEN. WIND CHILL ADVISORY FROM 6 PM TUESDAY TO NOON CST WEDNESDAY FOR THE FOLLOWING ZONES: CROCKETT...KIMBLE...MASON...MENARD... SCHLEICHER...SUTTON. && 15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 354 PM CST MON JAN 31 2011 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-012200- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 354 PM CST MON JAN 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ARCTIC COLD FRONT WILL INTERACT WITH AN UPPER LEVEL DISTURBANCE TO BRING PLUNGING TEMPERATURES AND WINTRY PRECIPITATION LATE TONIGHT AND TUESDAY MORNING. THE BEST CHANCE OF SNOW...SLEET...AND FREEZING RAIN WILL BE ACROSS THE BIG COUNTRY...CONCHO VALLEY...AND THE HEARTLAND...WHERE THE POTENTIAL FOR 3 TO 6 INCHES OF SNOW AND SLEET EXIST...WITH ISOLATED HIGH AMOUNTS. PRIMARY HAZARDS WILL BE SLICK WALKWAYS...ROADS... REDUCED VISIBILITIES...AND WIND CHILLS IN THE SINGLE DIGITS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL...STRONG WINDS AND AN ISOLATED TORNADO IS ALSO POSSIBLE ALONG FRONT TONIGHT AS IT MOVES SOUTH. THE BIG COUNTRY...CONCHO VALLEY...THE HEARTLAND AND NORTHWEST HILL COUNTRY HAVE THE BEST POTENTIAL FOR SEVERE WEATHER. THE MAIN SEVERE THUNDERSTORM THREAT IS DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY MORNING...LIGHT SNOW AND BLOWING SNOW MAY CONTINUE TO REDUCE VISIBILITIES DOWN TO 1/4 MILES AT TIMES ACROSS THE BIG COUNTRY...CONCHO VALLEY AND NORTHERN HEARTLAND. WIND CHILLS WILL BE IN THE SINGLE DIGITS. PROLONGED COLD TEMPERATURES WILL CONTINUE INTO THURSDAY NIGHT. LIVESTOCK AND OUTSIDE PETS MAY NEED EXTRA CARE AND SHELTER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. DANIELS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 901 PM CST MON JAN 31 2011 TXZ065-066-127-010345- TAYLOR TX-COKE TX-RUNNELS TX- 901 PM CST MON JAN 31 2011 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CST FOR TAYLOR...COKE AND RUNNELS COUNTIES... AT 858 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 2 MILES SOUTH OF MAVERICK...OR ABOUT 15 MILES WEST OF BALLINGER...MOVING NORTHEAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... NORTON BY 910 PM CST WILMETH BY 920 PM CST WINGATE...US-277 NEAR THE RUNNELS-NOLAN-TAYLOR COUNTY INTERSECTION AND WINTERS BY 930 PM CST PUMPHREY BY 935 PM CST DRASCO AND HAPPY VALLEY BY 940 PM CST DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 937 PM CST MON JAN 31 2011 TXZ139-140-010415- COLEMAN TX-BROWN TX- 937 PM CST MON JAN 31 2011 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1015 PM CST FOR COLEMAN AND BROWN COUNTIES... AT 935 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 4 MILES NORTHEAST OF VALERA...OR ABOUT 5 MILES SOUTHWEST OF COLEMAN...MOVING NORTHEAST AT 40 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SANTA ANNA BY 945 PM CST ECHO BY 955 PM CST BURKETT BY 1005 PM CST DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. 24
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
939 PM CST MON JAN 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 3 E ROBERT LEE 31.89N 100.43W
01/31/2011 E0.88 INCH COKE TX TRAINED SPOTTER
STORM SPOTTER REPORTED NICKEL SIZE HAIL AND LOTS OF
DIMES COVERING THE HIGHWAY ON HIGHWAY 158.
&&
EVENT NUMBER SJT1100008
MCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 956 PM CST MON JAN 31 2011 TXZ054-064>066-071>073-127-128-139-140-010445- NOLAN TX-TAYLOR TX-CALLAHAN TX-STERLING TX-COKE TX-RUNNELS TX- COLEMAN TX-BROWN TX-TOM GREEN TX-CONCHO TX-IRION TX- 956 PM CST MON JAN 31 2011 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1045 PM CST FOR NOLAN COUNTY... TAYLOR...CALLAHAN...COLEMAN AND BROWN COUNTIES... STERLING...COKE...RUNNELS...TOM GREEN...CONCHO AND IRION COUNTIES... AT 944 PM CST...A LARGE AREA OF STRONG THUNDERSTORMS WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR FROM STERLING CITY TO SAN ANGELO AND NORTHEAST ACROSS ABILENE AND COLEMAN...MOVING NORTHEAST AT 40 MPH. *THE STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT THE CONCHO VALLEY AND THE BIG COUTNRY THROUGH 1045 PM. DIME TO NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. MEANWHILE...THE FREEZING LINE EXTNEDED JUST NORTH OF I20 AND SHOULD REACH THE I20 CORRIDOR BY MIDNIGHT. FREEZING RAIN WILL LIKELY START FORMING ON ELEVATED BRIDGES AND OVERPASSES IN THIS REGION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1036 PM CST MON JAN 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM HAIL SAN ANGELO 31.45N 100.45W
01/31/2011 E0.88 INCH TOM GREEN TX PUBLIC
NICKEL SIZE HAIL AT NORTH CHADBOURNE AND 29TH ST
&&
EVENT NUMBER SJT1100009
KHOEPPNERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1058 PM CST MON JAN 31 2011 TXZ054-064>066-071>073-076-127-128-139-010545- NOLAN TX-TAYLOR TX-CALLAHAN TX-STERLING TX-COKE TX-RUNNELS TX- COLEMAN TX-TOM GREEN TX-CONCHO TX-IRION TX-CROCKETT TX- 1058 PM CST MON JAN 31 2011 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1145 PM CST FOR NOLAN COUNTY... TAYLOR...CALLAHAN AND COLEMAN COUNTIES... STERLING...COKE...RUNNELS...TOM GREEN...CONCHO...IRION AND CROCKETT COUNTIES... AT 1048 PM CST...A LARGE AREA OF STRONG THUNDERSTORMS PRODUCING LOTS OF PEA TO DIME SIZE HAIL AND LOCALLY HEAVY RAINFALL THAT COULD CAUSE PONDING OF WATER ALONG AND WEST OF A LINE FROM BARNHART...LOCATED 40 MILES SOUTHWEST OF SAN ANGELO...TO SAN ANGELO TO COLEMAN...MOVING NORTHEAST AT 40 MPH. ROADS WILL BECOME SLIPPERY IN SOME AREA OF LARGE HAIL FALLS. *THE STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT THE CONCHO VALLEY AND THE BIG COUNTRY THROUGH 1145 PM. YOU ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. THE FREEZING LINE EXTENDED JUST SOUTH OF I20. SLEET WAS REPORTED IN ABILENE BY KTXS...KRBC...AND KTAB TV STATION METEOROLOGISTS. SLEET WILL CONTINUE ACROSS THE BIG COUNTRY AND WILL GRADUALLY CHANGE OVER TO SNOW BY MIDNIGHT. MANY ROADS ACROSS THE BIG COUNTRY WILL BECOME SLIPPERY AS THE TEMPERATURE CONTINUES TO FALL THROUGH THE NIGHT. THE FREEZING LINE WILL LIKELY REACH A LINE FROM MERTZON TO SAN ANGELO TO BRADY BY MIDNIGHT TO 1 AM CST.
The national radar mosaic for the moment the first event began.
9 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286956, 286957, 286958, 286960, 286961, 286962, 286963, 286964, 286965.